Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 56, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 5, 2004, 6:11 PM EDT for Pender County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 6:11 PM EDT (22:11 UTC)
- Expired
- Aug 5, 2004, 7:10 PM EDT
- In force
- 59 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Pender County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 052211
SVRILM
NCC141-052310-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT THU AUG 5 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 710 PM EDT
* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WARDS CORNER...OR 8 MILES
WEST OF BURGAW...AND MOVING SOUTHEAST AT 15 TO 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BURGAW AROUND 620 PM...
ROCKY POINT AROUND 630 PM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3470 7809 3455 7822 3437 7778 3446 7763
3464 7780
$$
SRPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:40 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 5, 2:40 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 240 PM EDT THU AUG 5 2004 .SHORT TERM (THIS EVENING THROUGH SATURDAY NIGHT)...POTENTIAL FOR SEVERE WEATHER CONTINUES HEADING INTO THIS EVENING AS A POTENT COLD FRONT MOVES THROUGH THE FORECAST AREA. MOIST/UNSTABLE AIRMASS IS IN POSITION AHEAD OF THIS BOUNDARY AND PER LAPS THE LIFTED INDEX RANGES FROM -6 TO -9C ALONG WITH DEWPOINTS IN THE MID 70S. IN ADDITION HIGH CAPE VALUES ARE SUPPORTIVE OF STRONG UPDRAFTS...HOWEVER LAPS CAPE VALUES ARE LIKELY OVERDONE FOR A PORTION OF THE COUNTY WARNING AREA GIVEN ERRONEOUS LOOKING HIGH DEWPOINT READING AT WHITEVILLE AWOS. STRONG SURFACE TO LOWER LEVEL CONVERGENCE PEAKS AT 0000 UTC FRI... WHILE THE EFFECTS FROM RRQ OF UPPER JET ARE FOCUSED ACROSS EASTERN NC. THIS ALL LEADS TO A STRONG UPWARD VERTICAL VELOCITY CENTER PASSING JUST NORTH OF THE FORECAST AREA. WET BULB ZERO HEIGHTS WILL BE HIGH LIMITING THE POTENTIAL FOR LARGE HAIL. EXPECT A MARGINAL HAIL EVENT WITH DAMAGING WIND GUSTS AS THE PRIMARY THREAT...ESPECIALLY FOR THE NORTHERN HALF OF THE FORECAST AREA. PER BASE VELOCITY IMAGES HAVE ALREADY SEEN A FEW DECENT WIND MAXES ASSOCIATED WITH THE INITIAL AREAS OF CONVECTION. A WEAK FRONTAL WAVE AND THE COLD FRONT ARE PROJECTED SHIFT OFF THE COAST AROUND 0600 UTC FRI ALLOWING ATYPICALLY COOL AIRMASS TO FILTER INTO THE REGION FROM THE MID-WEST. AFTER TONIGHT MAX/MIN TEMPERATURES WILL BE BELOW CLIMATOLOGICAL NORMALS THROUGH SATURDAY NIGHT. CURRENTLY LEANING TOWARD A BLEND OF MAV/FWC NUMBERS AND IF THE WIND CAN DECOUPLE WOULD EASILY SEE THE COOLER FWC NUMBERS WITH RECORD MIN TEMPERATURES BROKEN ON THE MORNING OF THE 7TH. RIGHT NOW THE CURRENT FORECAST IMPLIES NEAR RECORD LOWS FOR FRI NIGHT INTO SAT MORNING. OTHERWISE...EXPECT TO SEE BREEZY NORTH WIND THROUGH FRIDAY MORNING AS A RESULT OF MIXING. SATURDAY AND SATURDAY NIGHT SHOULD BE GORGEOUS WITH DRY CONDITIONS...LIGHT WIND AND COOL TEMPERATURES. && .LONG TERM (SUNDAY THROUGH THURSDAY)... SURFACE HIGH PRESSURE EXPECTED TO DRIFT ACROSS THE REGION AND OFF THE COAST DURING SUNDAY AND HEIGHTS WILL SLOWLY RISE AS UPPER LOW OVER EASTERN CANADA LIFTS NORTHEASTWARD. THIS WILL ALLOW MAX/MIN TEMPERATURES TO REBOUND SOME...HOWEVER NOT TO NORMALS UNTIL TUE-WED TIME FRAME. EXPECT DRY WEATHER TO PERSIST THROUGH THE BULK OF THE EXTENDED PERIOD WITH THE BULK OF THE DYNAMICS TO PASS NORTH OF HERE. AT MOST HAVE WENT WITH 20% POP LATER IN THE PERIOD. ENSEMBLE MEAN TEMPERATURES LOOK REASONABLE. && .MARINE... COLD FRONTAL PASSAGE ALONG WITH ASSOCIATED WIND SHIFT IS THE BIG STORY CONCERNING THE MARINE FORECAST NEXT 24 TO 36 HOURS. WINDS VEER TO OFFSHORE AFTER FRONTAL PASSAGE LATE TONIGHT AND INCREASE IN MAGNITUDE TO A MAXIMUM OF 15 TO 25 KNOTS. SEAS WILL INCREASE TO A CRESCENDO OF SIX FEET IN THE MOST SOUTHEASTERLY ORIENTED AREAS. THIS WILL PROMPT THE CONTINUATION OF SMALL CRAFT ADVISORY MAY BE NEEDED HEADLINE FOR THE MID MORNING HOURS. SEAS SUBSIDE FRIDAY NIGHT WITH A MORE NORTHEASTERLY COMPONENT AND A DECREASE IN MAGNITUDE. THE REMAINDER OF THE FORECAST PERIOD DEPICTS TWO TO THREE FEET SEAS AS HIGH PRESSURE AND LIGHT WINDS PREVAIL. && .AVIATION... STRONG COLD FRONT WILL HAVE POSSIBLE SEVERE CONVECTION OUT AHEAD. TIMING OF STORMS WILL OCCUR FROM NEAR 22Z OVER FLO...00Z AT ILM...AND 01Z AND CRE AND MYR. LOOKS LIKE STABLE RAIN BEHIND THE FRONT IS A POSSIBILITY...WITH RAIN FINALLY MOVING SOUTH OF THE AREA BY 06-09Z. GUSTY NORTH WINDS FRIDAY BEHIND THE FRONT. WIND GUSTS OVER 20KT COULD MIX DOWN TO THE SURFACE BY LATE MORNING. STRONG SUBSIDENCE SHOULD KEEP CLOUDS SCATTERED SATURDAY. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT/LONG TERM...PFAFF MARINE...SHK AVIATION...DL
Hazardous weather outlook, Aug 5, 5:19 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 519 AM EDT THU AUG 5 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 519 AM EDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES BETWEEN 100 AND 105 DEGREES FOR A PORTION OF THIS AFTERNOON. TEMPERATURES WILL BE IN THE MID 90S...EXCEPT AROUND 90 AT THE BEACHES. A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE IN THE DAY AND THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. RJD
In the hours before
Special weather statement, Aug 5, 12:35 PM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1235 PM EDT THU AUG 5 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-052300- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 1235 PM EDT THU AUG 5 2004 ...HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON... ...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP... AFTERNOON HIGH TEMPERATURES TODAY WILL REACH WELL INTO THE 90S UNDER MOSTLY SUNNY SKIES. WHEN COMBINED WITH HIGH HUMIDITY VALUES...THIS WILL CREATE HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ACROSS MUCH OF THE EASTERN CAROLINAS. SLIGHTLY COOLER TEMPERATURES NEAR THE BEACHES WILL BE OFFSET BY EVEN HIGHER HUMIDITY IN THESE LOCATIONS. HEED ANY SIGNS OF HEAT EXHAUSTION...DRINK PLENTY OF LIQUIDS AND SPEND AS MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED BUILDING. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THIS EVENING AND MOVE WEST TO EAST ACROSS THE AREA. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS OF 60 MPH POSSIBLE IN THE STRONGEST STORMS. IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE INSIDE A STURDY BUILDING AND REMAIN AWAY FROM WINDOWS UNTIL THE STORM SUBSIDES. STAY TUNED TO THE LATEST STATEMENTS AND FORECASTS FROM THE NATIONAL WEATHER SERVICE. TRA
Special weather statement, Aug 5, 5:09 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 509 PM EDT THU AUG 5 2004 NCZ099-052206- COLUMBUS- 509 PM EDT THU AUG 5 2004 A THUNDERSTORM PRODUCING HEAVY RAIN...LIGHTNING AND STRONG WIND GUSTS UP TO 45 MPH WAS LOCATED NEAR LAKE WACCAMAW JUST SOUTH OF HIGHWAY 76. THIS STORM IS DRIFTING SLOWLY TO THE NORTH AND WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES BY 605 PM. PONDING OF WATER AND REDUCED VISIBILITIES IN HEAVY RAIN WILL MAKE FOR DIFFICULT TRAVEL AT TIMES. CONDITIONS WILL IMPROVE AFTER 605 PM AS THE STORM DRIFTS NORTHWARD. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 5, 5:11 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 511 PM EDT THU AUG 5 2004 NCZ096-052230- BLADEN- 511 PM EDT THU AUG 5 2004 STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN BLADEN COUNTY THROUGH 6:30 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN EXCESS OF 45 MPH CAN BE EXPECTED WITH THESE STORMS. CITIES AFFECTED WITHIN THE PATH OF THESE STORMS INCLUDE TAR HELL... DUART AND AMMON. FCSTR ID = 4
Special weather statement, Aug 5, 5:11 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 511 PM EDT THU AUG 5 2004 NCZ096-052230- BLADEN- 511 PM EDT THU AUG 5 2004 ...CORRECTED FOR SPELLING... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN BLADEN COUNTY THROUGH 6:30 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN EXCESS OF 45 MPH CAN BE EXPECTED WITH THESE STORMS. CITIES AFFECTED WITHIN THE PATH OF THESE STORMS INCLUDE TAR HEEL... DUART AND AMMON. FCSTR ID = 4
Special weather statement, Aug 5, 5:24 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 524 PM EDT THU AUG 5 2004 SCZ023-052223- DARLINGTON- 524 PM EDT THU AUG 5 2004 A STRONG THUNDERSTORM WILL MOVE ACROSS DARLINGTON COUNTY THROUGH 625 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN EXCESS OF 45 MPH CAN BE EXPECTED WITH THIS STORM. THE STORM WILL MOVE ACROSS ASHLAND...HARTSVILLE AND OATS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 5, 5:47 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 547 PM EDT THU AUG 5 2004 NCZ097-052245- PENDER- 547 PM EDT THU AUG 5 2004 ...LINE OF STRONG THUNDERSTORMS TO AFFECT PENDER COUNTY... AT 545 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NEAR ELIZABETHTOWN TO NEW BERN MOVING SOUTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN PENDER COUNTY NORTH AND WEST OF BURGAW BY 6 PM EDT...AND BURGAW...ATKINSON AND CURRIE AROUND 615 PM EDT. THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL WITH LOCALIZED FLOODING... WIND GUSTS IN EXCESS OF 45 MPH AND POSSIBLY HAIL. IF THESE STORMS STRENGTHEN FURTHER THEN A SEVERE THUNDERSTORM WARNING WILL NEED TO BE ISSUED. STAY INFORMED BY GETTING THE LATEST UPDATES ON NOAA WEATHER RADIO. STAY INDOORS UNTIL THE STORMS PASS. PFAFF
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:17 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 73 min |
| Aug 5, 6:53 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.